Identifying And Treating A Xanax Overdose - BluffsRehab.com

Expert Virtual Care For Addiction and Co-Occurring Mental Health That Fits Your Life. Get Started Today with Vertava Health.

Identifying And Treating A Xanax Overdose

There are a variety of signs and symptoms that can alert someone that a person is experiencing a Xanax overdose. Common signs include drowsiness, confusion, lack of coordination, or coma. Knowing what signs to look out for can help if you ever have to identify or get help for someone suffering from a Xanax overdose.

 

A Xanax overdose can happen when someone takes a very large dose of the drug at one time. The body is unable to process out extremely high levels of the drug. This will cause the body to react dangerously and begin to shut down.

Typically, a Xanax overdose happens more often to those who are long-term users of the drug. These people have built up a tolerance to Xanax, and they may take increasingly large amounts of Xanax in order to experience the same effects.

Large doses of Xanax can be fatal, but Xanax overdose does not always end in death. Xanax overdose symptoms can vary in severity and can even be confused as typical Xanax side effects.

If you or a loved one is struggling with Xanax abuse or addiction, seeking treatment is the best way to prevent an overdose. The Bluffs has several treatment options to help individuals overcome and heal from Xanax addiction.

What Is Xanax?

Xanax (alprazolam) is a commonly prescribed medication for the treatment of anxiety and panic disorders. Classified as a benzodiazepine, this drug depresses the nervous system. It enhances the effects of a natural chemical in the body, GABA, that is responsible for producing calming sensations and relaxation.

While Xanax can be successful in treating anxiety and panic disorders, it has the potential for abuse and addiction. Xanax users tend to build up a tolerance to the drug quickly. This tolerance increases the chances of overdose.

Like most prescription drugs, Xanax comes with a list of potential adverse side effects. These side effects can increase with excessive use and abuse.

Side effects of Xanax may include:

  • drowsiness or sedation
  • difficulty concentrating
  • confusion
  • irritability
  • depression
  • dry mouth
  • blurred vision
  • nausea or vomiting
  • constipation
  • weight and appetite changes
  • trouble breathing

Unfortunately, many of these normal side effects associated with Xanax are very similar to the symptoms of a Xanax overdose. This can make Xanax overdoses difficult to identify.

Ready to make a change?
Call to speak with a treatment specialist.

How To Identify A Xanax Overdose

While overdosing on just Xanax is possible, it is atypical. Xanax overdoses usually occur when large doses are taken with other substances. Combining alcohol, opioids, or additional prescription drugs can create an extremely dangerous or fatal combination.

Xanax is a fast-acting drug. After an oral dose, the drug is absorbed into the body, and a person can begin to feel the effects within 60 minutes. Taking more than a prescribed dose can cause short- or long-term complications as the body becomes extremely overtaxed.

Signs And Symptoms Of Xanax Overdose

Xanax is a depressant that slows down the body’s system to achieve the desired results. When the drug is taken in large quantities, it can shut down essential bodily functions, including the heart or respiratory system.

Some people experiencing an active Xanax overdose begin to breathe slowly and shallowly. This type of breathing indicates that they suffer from a lack of oxygen to the brain known as hypoxia. When someone becomes hypoxic, not enough oxygen reaches the brain, and brain cells begin to die off. Without immediate medical attention, this condition can result in death.

Taking Xanax in an amount that exceeds the body’s ability to metabolize it safely or mixing this amount with other substances can lead to overdose. Because of the powerful effects of Xanax on the nervous system, a reduced respiratory rate, blood pressure, body temperature, and heart rate can tax the body and cause overdose symptoms.

Potential symptoms of a Xanax overdose may include:

  • dizziness
  • dangerously shallow or labored breathing
  • slowed heartbeat and pulse
  • loss of consciousness
  • muscle weakness
  • drowsiness
  • hallucinations
  • blurred vision
  • slurred speech
  • noticeable loss of motor skills
  • confusion
  • vomiting
  • fainting
  • seizures
  • coma

If you suspect a loved one has been taking Xanax or additional substances and notice any of these below signs and symptoms, call medical personnel immediately.

What To Do If Someone Overdoses On Xanax

Many people fail to call an ambulance for fear of involving the police or having to incur any out-of-pocket cost repercussions. However, you should never hesitate to call an ambulance if you believe someone is experiencing a Xanax overdose.

A Xanax overdose can have serious health repercussions and if you identify any signs and symptoms for overdose, call help immediately. When you call 911, prepare to stay on the line with the dispatcher and answer basic questions about the overdose.

While you wait for help to arrive, it can be helpful to do the following:

  • Stay with the person and ensure that they are breathing.
  • Lay them on their side to prevent a clogged airway.
  • Try to identify what substance or substances the person ingested.
  • Comfort and reassure the person that help is on the way.
  • Keep the person from taking any additional substances.
  • If the person is unconscious, check for signs of a pulse and breathing. If necessary, perform CPR until help arrives.
  • If CPR is not necessary, cover the person for warmth.

If taken to the hospital for an overdose, a person who is experiencing emergency care will be monitored until he or she is stable. Depending on the severity of the overdose, a variety of life-saving techniques may be used, such as a stomach pump to rid the body of the drug or IV fluids.

Xanax overdoses can also be treated with an antidote medication called flumazenil. Flumazenil is only used in very limited situations as it is considered a controversial form of treatment. The side effects of flumazenil can result in seizures or coma.

What Factors Can Contribute To A Xanax Overdose?

While anyone can overdose from Xanax and other substances, there are certain risk factors that increase the likelihood of Xanax overdose. Some of these factors include:

  • combining substances (alcohol/drugs)
  • a history of drug or alcohol overdose in the past
  • mental health issues such as depression
  • poor overall health
  • snorting, smoking or injecting the drug
  • taking high doses of Xanax
  • taking it more often than prescribed

If you or a loved one is suffering from Xanax abuse and need treatment, there is help available. Xanax addiction can be successfully treated at an addiction treatment facility such as The Bluffs, which provides a safe and secure environment to heal and recover.

Addiction Treatment For Xanax Abuse

At The Bluffs, we understand that facing addiction can be difficult. If you are abusing or addicted to Xanax, our treatment specialists can offer a compassionate and personalized approach to helping you face and overcome your addiction.

Recovery from Xanax abuse is not simple, but it is possible with the right treatment. At The Bluffs, we offer specialized drug addiction treatment programs that integrate quality medical care with a variety of other therapeutic and effective treatment services.

Our treatment programs include:

  • medical detox services
  • individual counseling
  • medication-assisted treatment (MAT)
  • group therapy
  • holistic and alternative therapies

If you or someone you know is struggling with Xanax abuse, contact The Bluffs through our free and confidential helpline today.

Share

For 24/7 Treatment Help Call:

(888) 481-7821

For Immediate Treatment Help Call:
(888) 481-7821